Hyderabad Vaccination Deaths: Case Filed Against Doctors, Staff
Two infants died a day after they got vaccinated at the Urban Health Centre in Telangana’s Nampally area.
The police on Friday, 8 March, registered a case against doctors and staff involved in the incident in Telangana’s Nampally area in which two infants died a day after they got vaccinated at the Urban Health Centre in the locality, reported PTI.
The Habeebnagar police filed a case against the erring doctors and staff under section 304 A (causing death by negligence) after a parent of one of the children who passed away registered a complaint, reported The News Minute.
Inspector T Amrutha Reddy said the case was registered under Section 304 (A) of the Indian Penal Code (causing death by negligence) against the doctors and staff allegedly involved in administering and overseeing the vaccination to the children, PTI reported.
A medical officer, three Auxiliary Nurse Midwives and a pharmacist working at Nampally Urban Primary Health Centre have also been sacked, according to The News Minute.
Several children were vaccinated at the PHC in Nampalli on Wednesday and some were brought to the state-run Niloufer hospital with complaints of fever, an official release had earlier said.
The parents of Sheikh Faizan, a one-and-a-half-month-old baby from Nampally, rushed him to Niloufer Hospital on Thursday morning after the child fell ill. Upon reaching the hospital, doctors declared the child dead, reported The News Minute.
Subsequently, 15 other children were also admitted to the hospital after falling ill following the vaccination conducted at the same health centre.
Condition of Infants Stabilising
In a relief, doctors at the Niloufer Hospital in Hyderabad said on Friday that the three infants who were critical have been taken off ventilator support, while the condition of others admitted is stabilising, reported The News Minute.
Speaking to The News Minute, Director of Health Dr Ravi Kumar said, "Ventilator support for the three babies have been taken off, they are being supplied with oxygen. We may have to keep them under observation for another two days. The condition of other babies is stabilising, we will discharge them one by one from tomorrow itself. "
According to a source from Niloufer Hospital, 92 children were vaccinated in total at the Nampally Urban Health Centre. As part of routine protocol, they were also given a tablet combination of paracetamol and tramadol – which is an opioid – in order to prevent fever. However, the children all presented with a sudden onset of fever, altered sensorium and some even had seizures.
It all started on Wednesday morning when the Urban Health Centre in Nampally, Telangana was conducting vaccinations for children. The children were given a tablet following the administration of the vaccine, which one doctor from Niloufer hospital alleges are the reason behind the children falling ill, The News Minute reported.
“The vaccines couldn’t have cause the death of the child. I suspect that the drug that the children were given after the vaccine might have led to the death of one child and hospitalisation of others,” said one doctor from Niloufer hospital to the media on Thursday.
State Health Minister Etela Rajender had directed the authorities to initiate a probe into the incident. Subsequently, on Friday, authorities told the Directorate of Public Health and District Medical Health Officer to terminate the services of five Urban Primary Health Centre employees responsible for the blunder with immediate effect. A medical officer, three Auxiliary Nurse Midwives (ANM) and a pharmacist working at Nampally Urban Primary Health Centre were sacked, according to The News Minute.
Authorities also placed the Nampally UPHC supervisor under suspension and filed charges against the Senior Public Health Officer and District Immunisation Officer. The government also asked authorities to initiate action against the regular staff. The government has sought a full report on the incident by 11 March.
Furthermore, to ensure that the incident does not recur, the managing director of Telangana State Medical Services & Infrastructure Development Corporation was asked to change the size, packaging, and colour of Tramadol tablet by 8 April, the report added.
Earlier in August 2018, in a similar instance, parents of a two-month-old complained after the child died following a vaccine administration. Three other children had fallen sick. At the time, the doctor at the Public Health Centre was suspended for allegedly being negligent.
(With inputs from The News Minute and PTI.)
Subscribe To Our Daily Newsletter And Get News Delivered Straight To Your Inbox.